MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE
Model Number KD-640L
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fever (1858); Unspecified Gastrointestinal Problem (4491)
Date of Event 10/26/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report was not returned to olympus for evaluation.The definitive cause of the user's experience cannot be determined at this time.The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Event or Problem Description
It is reported in the literature titled ¿the poem bottom up technique for achalasia,¿ patients experienced adverse events during or after procedures using olympus devices.Case with patient identifier (b)(6) reports the gastrointestinal videoscope used in the procedures case with patient identifier (b)(6) reports the single use electrosurgical knife used in the procedures.Background poem (per oral endoscopic myotomy) is rapidly becoming a valid option for surgical myotomy in achalasia patients.Several techniques to perform poem are described, but all concentrate on the division of the circular muscle fibers in a proximal-to-distal fashion.Our aim is to present the distal-to-proximal, or the bottom-up technique using the flush/dual knife, which overcomes the disadvantages of the standard technique.Methods a retrospective study on a prospectively maintained database was performed on all patients treated by poem in our institution.Clinical presentation, operating time, adverse events, and outcomes were studied.Results poem was performed on 105 achalasia patients.The first 15 cases were performed using the standard technique and were compared to the next 90 cases performed using the bottom-up technique.The average preop eckhardt scores in the standard and bottom-up groups were 9.5 and 8.8, respectively, declining to 1.4 and 0.5, 3 months post myotomy (p<0.001).The average procedure time was 111.2 min for the standard technique and 74.3 for the bottom-up technique.(p=0.002).Perioperative adverse events included 14 instances of pneumoperitoneum, 3 tunnel leaks, and 4 patients with fever on postoperative day one.Pneumoperitoneum needing decompression and postoperative fever were more prevalent in the standard technique group.Conclusions as poem is becoming more common for the treatment of achalasia, refinements of the technique and instruments used are valuable.We compared our experience of the standard technique to our bottom-up technique and found the latter to be equally effective as well as safer, faster, and easier.We, therefore, suggest considering performing poem in this technique.There is no report of olympus device malfunction reported in any procedure described in this study.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The device history record was unable to be reviewed for this device since the serial and/or lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the relationship between the device and the adverse event cannot be confirmed.There was no complaint reported on the subject device.There is no evidence of an olympus device malfunction.Therefore, the root cause cannot be determined.This supplemental report includes a correction to b3 and g2 to provide information not included on the initial medwatch.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16070926
Report Number9614641-2022-00875
Device Sequence Number6275684
Product Code KNS
UDI-Device Identifier04953170208423
UDI-Public04953170208423
Combination Product (Y/N)N
Initial Reporter CountryIS
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberKD-640L
Device Lot NumberUNKNOWN(LITERATURE)
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2022
Supplement Date Received by Manufacturer02/20/2023
Initial Report FDA Received Date12/29/2022
Supplement Report FDA Received Date03/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown